I'm a Newby!

I'm a Newby!

Hello fellow suffers! Glad to have found you and this forum with so much info about PMR. My symptoms started in November 2014 (a few weeks after a 'flu jab!) and I guess I was lucky on two counts - firstly because my late Mum had PMR I recognised what was wrong and secondly my GP practice was familiar with PMR and, following a blood test, started 15mg Prednisolone a few days later, without any of the messing around that so many other people seem to have experienced.

I was virtually symptomless until the steroids were reduced from 6mg to 5mg per day and symptoms returned with a vengeance. My GP increased the dose back to 6mg but, four weeks on, the pain and discomfort is still there. Mornings are particularly difficult as my lower back, hips and thighs seem to seize up overnight although things tend to ease off somewhat during the day and paracetamol helps when necessary. I'm fortunate in that my arms and shoulders are not too badly affected with just tenderness and slight stiffness occasionally in the upper arms, which doesn't prevent me doing everyday stuff.

Was interested to see so many people suffer from varying degrees of overheating and sweating as this is a issue for me too - thought all my long-finished menopausal symptoms (I'm 66) had returned! Seems both PMR and/or steroids are responsible.

Good wishes to you all.

6 Replies

  • Love the cat (I've got two) . So glad to hear you have a well informed GP. My mum also had PMR. I'm new too, diagnosed 2 weeks ago. Pred sorted me out (up until last Friday felt great). Like you, I think this community is a Godsend for newbies like us - so much helpful advice and gentle hugs from everyone. Take care. Babs

  • Thank you Babs.

  • Welcome to you and your cute little 4-legged friend!

    The most likely cause of your returning symptoms is a too fast reduction process - being at the 5mg point over just 9 months would be a dream come true for many of us! Then increasing back to 6mg would not be a sufficient increase to get back full control of the flaring inflammation.

    The 5mg stage can often prove a sticking point for many. 7.5mg is around the equivalent amount of natural steroid (cortisol) our adrenal glands produce when well but this production has been suppressed by the higher dose steroids and will need to get going again from 7.5 and below otherwise as we remove the artificial steroid we will have a shortfall in our bodies, hence flaring inflammation.

    Increasing your dose to 10mg for a couple of weeks is likely to prove the most successful way to get complete control back over the inflammation and if that works, you can try alternate day doses of 10/7.5 for a couple of weeks. After that you would be wise to continue reductions in just 0.5mg decrements spending a little longer at each new dose than previously, and once you reach 6mg (the last dose at which you felt comfortable) you should remain there for a good couple of months - your 'maintenance' dose for a while, as 5mg obviously has proved a step too far for now.

    Many of us will be all too familiar with what you describe as "overheating and sweating" - strangely my bouts of 'heat' often arrived immediately following a main meal and following a reduction in dose. Avoiding caffeine and alcohol can help - although I know the suggestion of avoiding the latter beverage risks making me unpopular!!

  • I agree that excessive sweating is a sure sign of adrenal fatigue.This seems to be imconcordance with low morning oral temps. (less than 97 degrees F.Tiredness is too subjective, while am back pain upon arising is a bit more difficult to assess.Myalgia in my case is difficult to interpret since it's so variable...I switched from 7.5 prednisone to 7mg 4 weeks ago prednisone with fairly constant sx consistent with adrenal fatigue. I am a bit wary about dropping my dose to 6.5

    Even after 4 weeks on 7.0.. I'm thinking about varying my dose in concordance with my expected daily dresses eg exercise

  • As MrsO has said, sounds like too fast a reduction.

    I would go back to 10mg for at least a week and then drop slowly using one of the two free reduction plans.

    Go this this website pmr-gca-northeast.co.uk and read up. You can also email them for the reduction plans devised by patients for patients. A couple of consultants are using them and researchers are interested. They have proved useful to people with PMR.

    There is also a book 'Living with GCA & PMR'.

  • The reasons have been outlined and what to do - return to 5mg higher to control the flare properly and then reduce much more slowly.

    You have to remember you are NOT reducing relentlessly to zero. You are reducing to find the lowest dose that gives you the same result as you got originally with 15mg - and that is the most likely maintenance dose for some time, months at least. You keep trying to reduce a small amount (below 10mg half mg reduction steps are more sensible) or you'd stay there for ever without knowing the PMR has gone into remission. The dose you need at the moment might be 7mg rather than 6mg, you got there without a problem at the time but the inflammation hadn't built up enough to cause symptoms - once you get to lower doses it really is a good idea to spend at least 2 months, preferably 3, at each dose - not only to be sure you are still OK but also to allow your body to start to produce the natural corticosteroid cortisol again in small steps. That takes time too.

You may also like...